Abstract: TH-PO203

Diagnostic Dilemma of a Vasculitic Rash in a Patient with Hepatitis C Infection

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Ghodasara, Arjun, University of Oklahoma, Tulsa, Tulsa, Oklahoma, United States
  • Jaswal, Neha, University of Oklahoma, Tulsa, Tulsa, Oklahoma, United States
  • Regmi, Narottam, University of Oklahoma, Tulsa, TULSA, Oklahoma, United States
  • Baradhi, Krishna M., University of Oklahoma, Tulsa, TULSA, Oklahoma, United States
Background

Diagnosing ANCA vasculitis in patients with hepatitis C is challenging due to similarity of clinical presentation; moreover, treatment can worsen infection. We present a unique case of vasculitic rash in a patient with hepatitis C that, to our knowledge, has been reported only once previously in literature.

Methods

A 31-year-old man with history of intravenous drug use presented with fever, rash, malaise, and arthralgias. He was initially treated with antibiotics but when fever and rash did not subside was admitted to the hospital for further evaluation. Physical examination was pertinent for temperature of 102 F and a non-blanching purpuric rash on his extremities bilaterally including his palms and soles. Initial labs showed leukocytosis without bacteremia and hematuria and proteinuria on urine microscopy. Further evaluation revealed hepatitis C viral PCR load above 3 million IU/ml, negative cryoglobulins, normal complements, and elevated rheumatoid factor. Skin biopsy revealed leukocytoclastic vasculitis. Our presumptive diagnosis was hepatitis C-related mixed cryoglobulinemia. However, additional findings of C-ANCA 1:160 with positive proteinase-3 antibody and lung nodule on CT chest lead us to the kidney biopsy, revealing focal necrotizing and crescentic glomerulonephritis. Lung nodule biopsy showed necrotizing granulomatous inflammation. Patient was diagnosed with granulomatosis with polyangiitis (GPA). He was initiated on pulse steroids and rituximab along with concomitant treatment with ledipasvir and sofosbuvir for hepatitis C and was discharged with outpatient follow-up.

Conclusion

The diagnosis and treatment of GPA can be challenging in a patient with hepatitis C. Cryoglobulinemia and GPA may both present with renal dysfunction, hematuria, vasculitic rash, and arthralgia. Treatment of GPA with immunosuppresion can be complicated in a patient with an active infection. ANCA should be evaluated in patients with hepatitis C presenting with rash or other systemic symptoms. Determination of target ANCA antigens is invaluable as false positives are common in hepatitis C. Similarly, hepatitis C-associated infection should be considered in patients with positive ANCA in an appropriate clinical context.